Occurrence of the "Fanconi syndrome" following ingestion of outdated or degraded tetracycline has been reported.1,2 We have studied a patient who presented with severe metabolic acidosis after taking outdated tetracycline. Ammonium chloride loading demonstrated a renal tubular defect for hydrogen ion excretion. One and one-half years later the patient was again studied, and this renal tubular function was normal.
Report of a Case
A 39-year-old woman, admitted to the University Hospital on Sept 3, 1961, had noted increased urinary frequency without dysuria ten days prior to admission. At that time 2+ albumin and many white blood cells and bacteria were found in the urine. She was given a prescription for tetracycline but instead of purchasing capsules she took some dispensed five to six years previously. Her urinary tract symptoms improved; but she developed anorexia, nausea, and vomiting which were treated with prochlorperazine (Compazine), 15 mg per day. There was